Florida, 2011Damaging Wind in Florida, August 14, 2011
August 14, 2011 · NWS MLB · 1 event in 1 county or zone
An isolated severe thunderstorm occurred near Kennedy Space Center as several storms pushed east across the peninsula in association with an upper level trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm occurred near Kennedy Space Center as several storms pushed east across the peninsula in association with an upper level trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 14, 1:25 PM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 14, 1:25 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
225 PM EDT SUN AUG 14 2011
.DISCUSSION...
TONIGHT...THE INTERIOR SHOULD BE CLEARING OUT EARLY EVENING WHILE
STORMS AND SHOWERS CONTINUE AT THE COAST UNTIL AROUND 10PM AS THE
SEA BREEZE CONVECTION LINGERS ON FOR A COUPLE OF HOURS PAST
SUNSET.
PARTLY CLOUDY SKIES AFTER MIDNIGHT AS THINNING CIRRUS FROM
EARLIER STORMS WILL LAST THE REST OF THE NIGHT. EXPECT THAT THE
SOUTHWEST TO WEST WINDS WILL STAY AROUND 5 MPH AS THE TROUGHING
REMAINS WELL NORTH OF CENTRAL FLORIDA. IF THERE IS ENOUGH
DECOUPLING OF THE LOWER LAYER...THE WINDS MAY DECREASE TO BELOW 5
MPH NEAR THE SURFACE AND WITH THE MOISTURE FROM THE PREVIOUS
AFTERNOON AND EVENINGS RAINS...STRATUS HAS A CHANCE TO FORM NEAR
SUNRISE MONDAY MORNING.
MON-TUE NIGHT...
THE TROUGH WILL MOVE DOWN THE PENINSULA AND STALL OVER CENTRAL
FLORIDA TUESDAY. SOUTHWEST WINDS MONDAY AND MONDAY BECOME LIGHT
TUESDAY AS THE TROUGH MOVES OVER CENTRAL FLORIDA. RAIN CHANCES
SHOULD BE AT THEIR HIGHEST MONDAY AS THE MOISTURE RIBBON...AND
HIGHEST PRECIPITABLE WATER VALUES...ASSOCIATED WITH TROUGH MOVES
THROUGH MONDAY. PREVAILING SOUTHWEST TO WEST FLOW BECOMES LIGHT AS
THE TROUGH MOVES OVER OF CENTRAL FLORIDA TUESDAY. WESTERLY
STEERING FLOW WILL CONCENTRATE MOST OF THE AFTERNOON CONVECTION
ALONG THE EAST COAST.
HIGHS MIDDLE 90S AND OVERNIGHT LOWS MIDDLE AND UPPER 70S EXCEPT FOR
LOWER 70S OKEECHOBEE AND WESTERN PORTIONS OF SAINT LUCIE AND MARTIN
COUNTIES.
&&
.AVIATION...
TEMPO MVFR IN AND NEAR SHOWERS AND STORMS WITH TEMPO IFR
VISIBILITIES ALONG THE COAST IN HEAVIER SHOWERS AND STORMS.
LIGHTNING AT THE COAST WILL BE THE MAJOR CONCERN FOR AIRPORT
OPERATIONS.
VFR LATE EVENING AND OVERNIGHT. STRATUS TOWARD SUNRISE IF THE LOWER
LAYER DECOUPLES AND THE SURFACE WINDS BECOME LIGHT ENOUGH BELOW
STRONGER SOUTHWEST WINDS.
&&
.MARINE...
THIS AFTERNOON AND TONIGHT...SOUTHWEST WINDS AROUND 10 KNOTS.
SEAS 1 TO 2 FEET NEARSHORE AND 2 TO 3 FEET OFFSHORE. DURING THE
AFTERNOON AND EVENING LIGHTNING STORMS MOVING OFF THE MAINLAND
WILL PRODUCE GUSTY WINDS AND CLOUD TO WATER STRIKES. NO SIGNIFICANT
WEATHER AFTER MIDNIGHT.
MON-MON NIGHT...THE PRESSURE GRADIENT REMAINS RELATIVELY WEAK WITH
ATLANTIC HIGH PRESSURE RIDGING WELL SOUTH AND EAST OF THE AREA. THE
PRESENCE OF CONTINUED SURFACE TROUGHING NORTH OF THE AREA WILL
PROMOTE A MOSTLY OFFSHORE FLOW. AFTERNOON STORMS WILL PUSH BACK
TOWARD THE COAST WITH STEERING FLOW AROUND 15 KNOTS FROM FLAGLER
BEACH TO JUPITER INLET. WINDS FORECAST MAINLY BELOW 12 KNOTS AND
SEAS GENERALLY 2 FT OR LESS OUTSIDE OF SHOWERS/STORMS.
TUE-THU...WEAK SURFACE RIDGING MAKES AN ATTEMPT TO CREEP BACK
NORTHWARD TOWARD SOUTH/SOUTH-CENTRAL FLORIDA LATE IN THE PERIOD. NO
PROBLEMS SHOULD ARISE FROM WINDS/SEAS OUTSIDE OF CONVECTION WITH AN
OFFSHORE COMPONENT ON TUE AND WEAK ONSHORE WINDS RETURNING WED-THU
AS RIDGING GRADUALLY LIFTS BACK NORTHWARD. OFFSHORE MOVING STORMS
AGAIN ON TUE AND PERHAPS AGAIN ON WED-THU...THOUGH STORM MOTION
BECOMES RELATIVELY WEAK...ESPECIALLY SOUTH OF SEBASTIAN INLET.
STORMS MAY BE MOVING A BIT QUICKER TUE ACROSS THE INTRACOASTAL AND
NEAR SHORE ATLC WATERS. THE EAST COAST SEA BREEZE WILL LIKELY
DEVELOP EACH DAY WITH INLAND PROGRESSION STRONGER LATE IN THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 94 75 93 / 30 30 20 40
MCO 76 95 75 94 / 20 30 20 40
MLB 76 92 75 91 / 20 40 20 40
VRB 75 92 75 91 / 20 40 20 40
LEE 77 96 77 95 / 20 30 20 40
SFB 78 96 76 95 / 20 30 20 40
ORL 77 95 77 95 / 20 30 20 40
FPR 75 92 74 91 / 20 40 20 40
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
FORECASTS...WIMMER
IMPACT WX...PENDERGRAST
Hazardous weather outlook, Aug 14, 11:10 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT SUN AUG 14 2011
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1210 PM EDT SUN AUG 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A DEEP WESTERLY FLOW WILL DELAY ONSET OF THE EAST COAST SEA
BREEZE BUT WILL STEER SCATTERED LIGHTNING STORMS ACROSS THE
PENINSULA TOWARDS THE EAST COAST. THE BEST CHANCE FOR STORMS
APPEARS TO BE DURING THE MID TO LATE AFTERNOON AS THE INCOMING
STORMS INTERACT WITH THE EAST COAST SEA BREEZE BOUNDARY ALONG OR
JUST INLAND FROM THE COAST OF BREVARD...INDIAN RIVER...SAINT
LUCIE AND MARTIN COUNTIES. A FEW STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING AND
DOWNBURST WINDS UP TO 50 MPH. STORM MOTION WILL BE TOWARD THE EAST
OR NORTHEAST AT 10 TO 15 MPH. IN ADDITION...A MID LEVEL
DISTURBANCE WILL GENERATE STRONG TO POSSIBLY SEVERE LIGHTNING
STORMS ACROSS NORTH FLORIDA THIS AFTERNOON WHICH MAY DEVELOP
SOUTHWARD AND AFFECT VOLUSIA AND NORTH LAKE COUNTIES EARLY THIS
EVENING.
.FLOOD IMPACT...
HEAVY RAIN MAY ACCUMULATE AROUDN 2 INCHES IN A SHORT PERIOD OF TIME
CAUSING TEMPORARY FLOODING OF SOME LOW LYING AND POOR DRAINAGE AREAS
ESPECIALLY IN URBAN LOCALES.
.EXCESSIVE HEAT IMPACT...
TEMPERATURES IN THE LOW TO MID 90S WILL COMBINE WITH HUMIDITY TO
PRODUCE HEAT INDICES AROUND 105 FOR AT LEAST A COUPLE OF HOURS. IF
YOU WILL BE SPENDING A PROLONGED PERIOD OUTDOORS...DRINK PLENTY
OF WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.
.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE AN ELEVATED THREAT FOR
RIP CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.
.MARINE THUNDERSTORM GUST IMPACT...
THERE WILL BE A BETTER CHANCE FOR STORMS TO PUSH OFF THE MAINLAND
AND ACROSS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS THIS
AFTERNOON AND EVENING. A FEW STORMS MAY CONTAIN STRONG DOWNBURST
WINDS 35 TO 45 KNOTS AND FREQUENT TO EXCESSIVE CLOUD TO WATER
LIGHTNING. STORM MOTION WILL BE TOWARD THE EAST OR NORTHEAST AT 10
TO 15 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON WITH A GOOD
CHANCE FOR STORMS PUSHING OFFSHORE AGAIN MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
KELLY
In the hours before
Special weather statement, Aug 14, 3:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT SUN AUG 14 2011
FLZ058-142130-
OKEECHOBEE-
438 PM EDT SUN AUG 14 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH OVER SOUTHERN OKEECHOBEE COUNTY...
* UNTIL 530 PM EDT.
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 10 MILES WEST OF
OKEECHOBEE...MOVING EAST AT 10 TO 15 MPH.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.
LAT...LON 2719 8091 2721 8095 2721 8096 2727 8101
2729 8100 2731 8104 2734 8105 2746 8081
2721 8073 2720 8079 2720 8080 2718 8083
2717 8091
TIME...MOT...LOC 2038Z 250DEG 10KT 2724 8102
WEITLICHSpecial weather statement, Aug 14, 3:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
453 PM EDT SUN AUG 14 2011
FLZ047-054-059-064-147-142300-
INDIAN RIVER-MARTIN-NORTHERN BREVARD-SOUTHERN BREVARD-ST. LUCIE-
453 PM EDT SUN AUG 14 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BREVARD
COUNTY SOUTHWARD TO MARTIN COUNTY FOR STRONG STORMS THROUGH SUNSET...
RECENT OBSERVATIONS SHOW THE EAST COAST SEA BREEZE HAS FORMED ALONG
THE BREVARD COUNTY COAST SOUTHWARD TO MARTIN COUNTY AND HAS GENERALLY
MOVED INLAND TOWARD INTERSTATE 95 AND SLIGHTLY FARTHER WEST.
BOUNDARY COLLISIONS ALONG THE SEA BREEZE WILL HAVE THE POTENTIAL TO
GENERATE STRONG THUNDERSTORMS ALONG THESE COASTAL COUNTIES THROUGH
SUNSET. ANY STRONG STORMS THAT DEVELOP WILL BE ABLE TO PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 TO 50 MPH...AND
LOCALLY HEAVY RAINFALL. THESE STORMS WILL MOVE EAST AND OFFSHORE
AROUND 10 TO 15 MPH.
WEITLICH
Thunderstorm Wind, Brevard
- When
- August 14, 4:15 PM EST
- Where
- Brevard County, 1.51 mi SSE of Titusville Beach
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 28.610, -80.610
Kennedy Space Center Pad 39A recorded a thunderstorm wind gust of 63 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322141.